Kentucky, 2020Flash Flooding and Flooding in Kentucky, May 19, 2020
May 19, 2020 · NWS ILN · 10 events in 3 counties and zones
A slow moving upper level low pressure system produced showers and thunderstorms across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low pressure system produced showers and thunderstorms across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 5:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 19, 5:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
635 AM EDT Tue May 19 2020
.SYNOPSIS...
An upper level low pressure system will move south of the Ohio
Valley on Tuesday. A chance for showers will then linger
through much of the week as the upper level low slowly drifts
across the Tennessee Valley.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper-level low continues to meander southward out of
central Indiana into western Kentucky and Tennessee. A broad
area of low pressure underneath of the low has resulted in the
development of a low-level convergent boundary over the Ohio
Valley that has been the focus for rainfall early this morning.
Convergence at the nose of a developing low-level jet has also
contributed to moisture convergence leading to heavy rainfall.
The heaviest rainfall so far has been observed over the
Columbus metro where 2-4+ inches of rain has fallen since Monday
afternoon. Flash flooding has been observed.
Continued shower activity is expected in the Columbus metro
through the early morning. Rainfall is forecast to then
decrease in coverage over the Columbus area later this morning
and then slowly decrease in intensity during the day.
Another area of focus has developed over the Cincinnati metro.
As sunrise has approached, a band of showers has increased in
intensity along the western end of a strengthening low-level
jet. This band of showers may pivot around the Tri-State which
could lead to very heavy localized rainfall around sunrise.
Flash Flood warnings have already been issued and the situation
will continue to be monitored. There is also concern that
prolonged heavy rainfall may occur in the Tri-State into the
late morning as the LLJ strengthens and curves due to a
strengthening pressure gradient.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The chance for showers continues Tuesday night into Wednesday in the
saturated low-level environment northeast of the upper-level low.
The greatest chance for shower activity will be near the Ohio River
in the vicinity of the nose of a LLJ.
Temperatures will remain below average with lows near 50 on Tuesday
night and highs near 60 on Wednesday with an easterly wind.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Shower chances continue Wednesday night into Thursday night
northeast of the persistent upper-level low. The probability for
showers is highest closer to the center of the cutoff low near the
Ohio River. Temperatures will remain below average with easterly
surface winds.
The upper-level low is finally forecast to breakdown around Thursday
night and become more of an open wave as more zonal upper-level flow
returns on Friday. Showers and thunderstorms are possible on Friday
as the remnant trough is swept through the Ohio Valley. There may be
some low to moderate instability when this occurs, but shear is
forecast to be weak.
Much warmer temperatures are forecast to return to the Ohio Valley
on Saturday as upper-level ridging builds in. Highs near or above 80
can be expected by then with repeated chances for showers and
thunderstorms in the warm and humid airmass.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
An upper-level low continues to slowly meander southward out of
central Indiana into western Kentucky and Tennessee. Showers are
impacting the TAF sites in the Ohio Valley east of the upper-level
low. A mix of IFR/MVFR ceilings and MVFR visibilities can be
expected in these showers.
Showers are then expected to decrease in intensity later Tuesday
morning while coverage slowly decreases. Despite shower intensity
decreasing, IFR ceilings are still probable across the western TAF
sites (KCVG, KILN, and KDAY) and MVFR ceilings are likely in the
east (KCMH and KLCK) due to the abundance of low-level moisture.
Easterly winds will continue to increase during the daytime.
Sustained winds will range from 10-15 knots with gusts upwards of 25
knots by the afternoon.
OUTLOOK... MVFR to IFR ceilings and visibilities are possible
Tuesday night into Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through this evening for KYZ089>100.
IN...Flash Flood Watch through this evening for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...CampbellHazardous weather outlook, May 19, 3:04 AM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Tue May 19 2020
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
404 AM EDT Tue May 19 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, while following all local, state
and CDC guidelines.
In the hours before
Local storm report, May 19, 3:21 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM FLOOD 4 W PIKETON 39.06N 83.08W
05/19/2020 PIKE OH 911 CALL CENTER
NUISANCE FLOODING LEADING TO TWO STALLED VEHICLES.
&&
NMCGINNILocal storm report, May 19, 3:24 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
424 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM FLOOD PORTSMOUTH 38.74N 82.99W
05/19/2020 SCIOTO OH 911 CALL CENTER
NUISANCE FLOODING ALONG OH-73 RESULTED IN ONE STALLED
VEHICLE ON A BRIDGE WITH HIGH WATER.
&&
NMCGINNILocal storm report, May 19, 4:45 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM HEAVY RAIN CENTERVILLE 39.64N 84.14W
05/19/2020 M3.00 INCH MONTGOMERY OH TRAINED SPOTTER
STORM TOTAL SO FAR.
&&
HICKMANLocal storm report, May 19, 5:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
647 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 5 NW GAHANNA 40.08N 82.93W
05/19/2020 FRANKLIN OH BROADCAST MEDIA
AT LEAST 20 PEOPLE RESCUED FROM HOMES IN AREA.
&&
CAMPBELLLocal storm report, May 19, 6:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM FLASH FLOOD 2 WNW DELAWARE 40.31N 83.11W
05/19/2020 DELAWARE OH EMERGENCY MNGR
RESIDENTS EVACUATED FROM APARTMENT COMPLEX ON GRAND
CIRCUIT BLVD. NO INJURIES REPORTED.
&&
NMCGINNILocal storm report, May 19, 6:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
739 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 4 NNE FAIRFIELD 39.38N 84.52W
05/19/2020 BUTLER OH EMERGENCY MNGR
WATER RESCUES ONGOING AT A MOBILE HOME PARK NEAR HAMILTON
MASON ROAD. TIME OF EVENT ESTIMATED.
&&
KCFlash Flood, Kenton
- When
- May 19, 7:00 AM EST to 8:00 AM EST
- Where
- Kenton County, 0.54 mi W of Kenton to 1.14 mi NW of Kenton
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.870, -84.460
A bridge in Kenton was impassable due to water rushing over the road.
Flash Flood, Campbell
- When
- May 19, 8:00 AM EST to 8:15 AM EST
- Where
- Campbell County, 0.73 mi WSW of Newport to 0.89 mi WSW of Newport
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 39.075, -84.492
State Route 9 was closed due to a landslide near the Wilder/Newport border.
Flood, Mason
- When
- May 19, 9:00 AM EST to 10:00 AM EST
- Where
- Mason County, 2.97 mi SSW of Fernleaf to 3.4 mi S of Fernleaf
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.610, -83.920
Brandywine Road was closed due to high water.
Flood, Mason
- When
- May 19, 9:00 AM EST to 10:00 AM EST
- Where
- Mason County, 3.82 mi SSW of Germantown to 4.29 mi SSW of Germantown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -83.980
Tangletown Road was closed due to high water.
Flood, Mason
- When
- May 19, 9:00 AM EST to 1:00 PM EST
- Where
- Mason County, Murphysville to 0.13 mi ESE of Murphysville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.570, -83.870
Fork Lane was closed due to high water.
Flood, Mason
- When
- May 19, 9:00 AM EST to 10:00 AM EST
- Where
- Mason County, 1.28 mi WNW of Helena to 1.76 mi NNW of Helena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.510, -83.790
Mill Creek Road was closed due to high water.
Flood, Mason
- When
- May 19, 1:00 PM EST to 2:00 PM EST
- Where
- Mason County, 2.97 mi SSW of Fernleaf to 3.56 mi S of Fernleaf
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.610, -83.920
Brandywine Road remained closed due to high water.
Flood, Mason
- When
- May 19, 1:00 PM EST to 2:00 PM EST
- Where
- Mason County, 3.82 mi SSW of Germantown to 4.36 mi SSW of Germantown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.600, -83.980
Tangletown Road remained closed due to high water.
Flood, Mason
- When
- May 19, 1:00 PM EST to 2:00 PM EST
- Where
- Mason County, 1.28 mi WNW of Helena to 1.7 mi NNW of Helena
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.510, -83.790
Mill Creek Road remained closed due to high water.
Flood, Campbell
- When
- May 19, 5:00 PM EST to 6:00 PM EST
- Where
- Campbell County, 0.22 mi NNW of Oneonta to 0.28 mi SSE of Oneonta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.973, -84.302
State Route 8 near Painter Road and Oneonta Road was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in North Carolina, May 19 to 22, 20201 death · $35,000 · 5 events
- Flooding in Indiana, May 19 to 30, 2020$130,000 · 6 events
- Flash Flooding and Flooding in North Carolina, May 19, 2020$43,000 · 6 events
- High Wind in New Mexico, May 19, 2020$25,000 · 60 kt wind · 4 events
- Dust Devil in Nevada, May 19, 2020$20,000 · 1 event
- Hail and Damaging Wind in Montana, May 19 to 20, 20202.5 in hail · 11 events
- Hail and Damaging Winds in Wyoming, May 19, 20201 in hail · 5 events
- Drought in Texas, May 19 to 25, 20204 events
- High Wind in Colorado, May 19 to 20, 202059 kt wind · 4 events
- Hail and High Wind in Texas, May 19, 20201.75 in hail · 3 events
- Debris Flow in Washington, May 19, 20202 events
- Damaging Winds in Idaho, May 19, 202056 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882780, 891280, 882781, 882782, 882783, 882784, 882785, 882786, 882787, 882788.